Alert archive / Nebraska / Special Weather Statements in 2021

Special Weather Statement, NWS North Platte, NE

May 23, 2021Logan County, Nebraska

NWS North Platte, NE issued this special weather statement at May 23, 2021, 9:14 PM CDT for Logan County, Nebraska. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 23, 2021, 9:14 PM CDT (02:14 UTC)
Expired
May 23, 2021, 10:00 PM CDT
In force
46 min
Issued by
NWS North Platte, NE

County Logan County, NE

The radar

The North Platte radar (KLNX), 39 km from the middle of the area, began a volume at 02:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 2.2 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2021-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 930 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2021-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 161 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
930 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
1216 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
161 m²/s²
0-3 km storm-relative helicity
229 m²/s²
Significant tornado parameter
0.5
Supercell composite
7.0

Open this sounding in Storm Lab

The text

As transmitted.

723 
WWUS83 KLBF 240214
SPSLBF

Special Weather Statement
National Weather Service North Platte NE
914 PM CDT Sun May 23 2021
 
NEZ025-026-036-037-059-240300-
McPherson NE-Thomas NE-Blaine NE-Lincoln NE-Logan NE-
914 PM CDT Sun May 23 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LINCOLN...LOGAN...
EASTERN MCPHERSON...SOUTHWESTERN BLAINE AND SOUTHEASTERN THOMAS
COUNTIES UNTIL 1000 PM CDT...

At 914 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 15 miles south of Thedford to 10 miles south of
Ringgold. Movement was east at 35 mph.

Pea size hail and wind gusts up to 50 mph will be possible with these
storms.

Locations impacted include...
Stapleton, Gandy, Ringgold, Logan, Shanklin Bluff, Tarboz Lake,
Hoagland and Brown Lake.

This includes the following highways...
 Highway 92 between mile markers 212 and 245.
 Highway 83 between mile markers 106 and 132.

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
southwestern, north central and west central Nebraska.

LAT...LON 4177 10026 4140 10026 4139 10084 4177 10075
TIME...MOT...LOC 0214Z 267DEG 30KT 4177 10068 4136 10080 

$$

Jacobs

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this special weather statement went out at May 23, 6:20 PM CDT, 2 hours 54 minutes earlier.

Area forecast discussion, May 23, 6:20 PM CDT, 2 hours 54 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
620 PM CDT Sun May 23 2021

.SHORT TERM...(This evening through Monday night)
Issued at 205 PM CDT Sun May 23 2021

Deep southerly flow continues across wrn and ncntl Nebraska this
afternoon. A Pacific cold front has cleared the Colorado front range
and the Laramie Ranges triggering thunderstorm activity which will
carry east into wrn Nebraska this evening. There is also a small
zone of warm air advection across sern Colorado triggering storms
south of Pueblo Colorado. The storm activity across ern WY and Colo
should grow upscale into the deep moisture across wrn Nebraska this
evening producing at least scattered storms and a solid line of
storms appears likely north of Interstate 80.

A couple of hindrances may limit the magnitude of the severe
weather across wrn Nebraska tonight. Winds aloft, although very
strong, are unidirectional supporting storm splitting and the warm
air advection ahead of the Pacific cold front appears limited to
sern Colorado- aimed at nwrn KS and swrn Nebraska. The RAP model
suggests the shear is too strong to sustain supercells.

On the other hand, the RAP shows two distinct meso circulations
forming across swrn Nebraska and swrn SD which could maintain severe
storm evolution. These circulations are being fed by strong moist
low level winds below 700mb. There is also a well defined h700mb dry
slot or intrusion associated with the storms moving east through wrn
Nebraska and this should produce a cold pool and enhance wind damage
potential. So there are competing forces both in favor or in
disfavor for severe storm development. The severe weather forecast
follows the SPC which, given the strong backing low level winds this
evening, all modes of severe weather, including tornadoes are
possible.

The POP forecast leans on the short term model blend for likely to
definite pops tonight generally along and west of highway 83. East
of highway 83, chance POPs are in place. Some models like the ECM
and SREF weaken the storm activity quickly while other models like
the HREF and NAM maintain storm activity throughout ncntl Nebraska.
WPC suggested up to 1 inch of QPF tonight which locally, could
result in a few 2 inch totals. This is in line with the HRRR which
suggests a few HP storms which could produce a quick 1 to 1 and 1/2
inches of rainfall followed by additional rainfall from weaker storm
activity. All of this storm activity should be east of ncntl
Nebraska by 12z Monday with just and isolated shower chance in the
morning.

SPC has hung a marginal severe weather risk Monday afternoon and
evening across parts of swrn and ncntl Nebraska. This is the result
of the front hanging up across cntl Nebraska. A check on the RAP
model shows this front stationary late Monday but winds at the lower
levels are not backed. Thus the best severe weather potential would
appear to be just to the east of the front as suggested by the SPC.
For these reasons, just a slight chance of thunderstorms are in
place across parts of swrn and ncntl Nebraska.

.LONG TERM...(Tuesday through Sunday)
Issued at 205 PM CDT Sun May 23 2021

An excellent opportunity for severe weather may present itself
Wednesday afternoon and Wednesday night. The NAM shows a warm
front lifting north through wrn Nebraska during the afternoon and
the GFS and NAM show westerly winds h500mb increasing to 40 to 50
kts. The NAM shows some sort of convective complex developing
across nwrn Nebraska by 00z which will likely move east and grow
upscale. Chance to likely POPs are in place Wednesday afternoon
and Wednesday night.

Thunderstorms chances are in place next Saturday. The potential for
severe weather is uncertain given the distance time away from this
rain event. The rest of the forecast is generally dry.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 620 PM CDT Sun May 23 2021

Multiple aviation weather concerns exist during the forecast
period, including severe thunderstorms, strong surface winds, and
low ceilings. A line of strong to severe storms will cross the
region this evening into tonight, which will be capable of very
large hail and damaging winds with gusts exceeding 50 kts. Ahead
of these storms, south/southeast winds will continue to gust
around 30 kts. In the storms wake, surface winds will lighten but
stratus clouds set in, especially in southwest Neb (KLBF). Expect
MVFR to locally IFR ceilings early morning, but should return to
VFR after daybreak.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...CDC
LONG TERM...CDC
AVIATION...Snively
Hazardous weather outlook, May 23, 2:31 PM CDT, 6 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
231 PM CDT Sun May 23 2021

NEZ004>010-022>029-035>038-056>059-069>071-094-241945-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
231 PM CDT Sun May 23 2021 /131 PM MDT Sun May 23 2021/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

There is an Enhanced Risk for severe thunderstorms to develop in the
Panhandle and northwest Nebraska this evening. Additionally, there
is a Slight Risk for the rest of the Sandhills and southwest
Nebraska. This means the conditions are favorable for storms to turn
severe in both areas. The main impacts are expected to be strong
winds, hail, and heavy rain. There is a chance for an isolated
tornado as well, with the greatest possibility in the Panhandle.
Storms are expected to begin in the Panhandle, and move east through
the evening.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

Another round of thunderstorms is possible Wednesday afternoon into
the evening. However, the potential severe impacts are currently
unknown.

.SPOTTER INFORMATION STATEMENT...

Please relay any information about observed severe weather to the
NWS.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Special weather statement, May 23, 8:47 PM CDT, 27 minutes before
Special Weather Statement
National Weather Service North Platte NE
847 PM CDT Sun May 23 2021

NEZ005-006-094-240230-
Eastern Cherry NE-Keya Paha NE-Western Cherry NE-
847 PM CDT Sun May 23 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHERRY AND WESTERN
KEYA PAHA COUNTIES UNTIL 930 PM CDT/830 PM MDT/...

At 847 PM CDT/747 PM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from near Harrington to near
Merritt Reservoir. Movement was northeast at 50 mph.

Pea size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Valentine, Kilgore, Nenzel, Merritt Reservoir, Crookston, Anderson
Bridge State Wildlife Management Area, Smith Falls State Park,
Schlagel Creek State Wildlife Management Area, Highway 97 crossing
the Niobrara River and Sparks.

This includes the following highways...
 Highway 20 between mile markers 165 and 207.
 Highway 97 between mile markers 111 and 141.
 Highway 83 between mile markers 200 and 222.
 Highway 12 between mile markers 1 and 21.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 100 AM
CDT/midnight MDT/ for north central Nebraska.

LAT...LON 4296 10016 4250 10083 4299 10119 4300 10018
TIME...MOT...LOC 0147Z 217DEG 44KT 4314 10122 4261 10084

Jacobs
Special weather statement, May 23, 8:54 PM CDT, 20 minutes before
Special Weather Statement
National Weather Service North Platte NE
854 PM CDT Sun May 23 2021

NEZ005-024>026-094-240245-
Hooker NE-Eastern Cherry NE-Western Cherry NE-Thomas NE-Blaine NE-
854 PM CDT Sun May 23 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHERRY...EASTERN
HOOKER...NORTHWESTERN BLAINE AND THOMAS COUNTIES UNTIL 945 PM CDT/845
PM MDT/...

At 853 PM CDT/753 PM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 6 miles southeast of
Merritt Reservoir to 16 miles north of Tryon. Movement was east at 40
mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Thedford, Halsey, Seneca, Brownlee, Valentine National Wildlife
Refuge, Highway 83 crossing The Dismal River, Highway 83 crossing
the North Loup River, Big Alkali Lake State Wildlife Management
Area, Natwick, and Highway 83 crossing Goose Creek.

This includes the following highways...
 Highway 20 between mile markers 205 and 221.
 Highway 2 between mile markers 190 and 227.
 Highway 97 between mile markers 45 and 48.
 Highway 83 between mile markers 132 and 203.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 100 AM
CDT/midnight MDT/ for north central and west central Nebraska.

LAT...LON 4294 10023 4175 10028 4175 10100 4255 10087
TIME...MOT...LOC 0153Z 265DEG 36KT 4257 10078 4179 10088

Jacobs
Special weather statement, May 23, 8:59 PM CDT, 15 minutes before
Special Weather Statement
National Weather Service North Platte NE
859 PM CDT Sun May 23 2021

NEZ057>059-069-240245-
Chase NE-Perkins NE-Lincoln NE-Keith NE-
859 PM CDT Sun May 23 2021

...SIGNIFICANT WEATHER ADVISORY FOR PERKINS...EASTERN KEITH...
NORTHWESTERN CHASE AND NORTHWESTERN LINCOLN COUNTIES UNTIL 945 PM
CDT/845 PM MDT/...

At 858 PM CDT/758 PM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 7 miles north of Sarben to
7 miles southeast of Venango. Movement was northeast at 25 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Grant, Sutherland, Paxton, Madrid, Elsie, Lamar, Sarben, Chase,
Brandon, Coker, O'Fallons, Nevens, Big Bald Hill and Wild Horse
Spring.

This includes the following highways...
 Highway 61 between mile markers 49 and 77.
 Highway 97 between mile markers 11 and 15.
 Interstate 80 in Nebraska between mile markers 134 and 162.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Tornado Watch remains in effect until 900 PM CDT/800 PM MDT/ for
southwestern Nebraska.

A Severe Thunderstorm Watch remains in effect until 100 AM
CDT/midnight MDT/ for southwestern Nebraska.

LAT...LON 4138 10079 4066 10154 4046 10205 4069 10205
      4138 10131
TIME...MOT...LOC 0158Z 222DEG 20KT 4126 10135 4070 10193

CDC
Local storm report, May 23, 9:09 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
909 PM CDT SUN MAY 23 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0906 PM     TSTM WND GST     VALENTINE               42.87N 100.55W
05/23/2021  M59 MPH          CHERRY             NE   ASOS

&&

SNIVELY
Local storm report, May 23, 9:12 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
912 PM CDT SUN MAY 23 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     TSTM WND GST     30 S VALENTINE          42.44N 100.55W
05/23/2021  E60 MPH          CHERRY             NE   TRAINED SPOTTER

            WINDS ESTIMATED 50 TO 60 MPH

&&

SNIVELY
Special weather statement, May 23, 9:14 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service North Platte NE
914 PM CDT Sun May 23 2021

NEZ025-026-036-037-059-240300-
McPherson NE-Thomas NE-Blaine NE-Lincoln NE-Logan NE-
914 PM CDT Sun May 23 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LINCOLN...LOGAN...
EASTERN MCPHERSON...SOUTHWESTERN BLAINE AND SOUTHEASTERN THOMAS
COUNTIES UNTIL 1000 PM CDT...

At 914 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 15 miles south of Thedford to 10 miles south of
Ringgold. Movement was east at 35 mph.

Pea size hail and wind gusts up to 50 mph will be possible with these
storms.

Locations impacted include...
Stapleton, Gandy, Ringgold, Logan, Shanklin Bluff, Tarboz Lake,
Hoagland and Brown Lake.

This includes the following highways...
 Highway 92 between mile markers 212 and 245.
 Highway 83 between mile markers 106 and 132.

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
southwestern, north central and west central Nebraska.

LAT...LON 4177 10026 4140 10026 4139 10084 4177 10075
TIME...MOT...LOC 0214Z 267DEG 30KT 4177 10068 4136 10080

Jacobs

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 7:00 PM CDTSevere Thunderstorm WarningLBFArthur, Garden, Grant, Keith45 min
May 23, 7:04 PM CDTSpecial Weather StatementLBFSheridan41 min
May 23, 7:18 PM CDTSevere Thunderstorm WarningLBFDeuel, Keith, Perkins42 min
May 23, 7:26 PM CDTSevere Thunderstorm WarningLBFCherry, Grant, Sheridan49 min
May 23, 7:39 PM CDTSevere Thunderstorm WarningLBFArthur, Cherry, Grant, Hooker, McPherson51 min
May 23, 7:57 PM CDTSevere Thunderstorm WarningLBFChase, Keith, Perkins63 min
May 23, 7:59 PM CDTSevere Thunderstorm WarningLBFCherry46 min
May 23, 8:24 PM CDTSpecial Weather StatementLBFHooker51 min
May 23, 8:28 PM CDTAreal Flood WarningLBFKeith, Perkins3 hr
May 23, 8:30 PM CDTSpecial Weather StatementLBFMcPherson45 min
May 23, 8:47 PM CDTSpecial Weather StatementLBFCherry43 min
May 23, 8:54 PM CDTSpecial Weather StatementLBFThomas51 min
May 23, 8:59 PM CDTSpecial Weather StatementLBFPerkins46 min
May 23, 9:11 PM CDTSevere Thunderstorm WarningLBFBrown, Cherry, Keya Paha49 min
May 23, 9:17 PM CDTSevere Thunderstorm WarningLBFChase, Hayes, Perkins43 min
May 23, 9:29 PM CDTSpecial Weather StatementLBFBlaine, Logan46 min
May 23, 9:36 PM CDTFlash Flood WarningLBFKeith, Perkins3 hr
May 23, 9:39 PM CDTSpecial Weather StatementLBFLincoln51 min
May 23, 9:56 PM CDTSpecial Weather StatementLBFHayes34 min
May 23, 10:02 PM CDTSpecial Weather StatementLBFBrown, Keya Paha, Rock43 min
May 23, 10:14 PM CDTSpecial Weather StatementLBFBlaine, Logan, Loup46 min
May 23, 10:19 PM CDTSpecial Weather StatementLBFFrontier41 min
May 23, 10:30 PM CDTSevere Thunderstorm WarningLBFFrontier, Lincoln45 min
May 23, 10:33 PM CDTSpecial Weather StatementLBFLincoln42 min
May 23, 10:43 PM CDTSpecial Weather StatementLBFBrown, Keya Paha, Rock47 min
May 23, 10:50 PM CDTSpecial Weather StatementLBFBlaine, Loup40 min
May 23, 11:14 PM CDTSpecial Weather StatementLBFCuster, Frontier46 min
May 23, 11:36 PM CDTSpecial Weather StatementLBFGarfield, Loup39 min
May 23, 11:59 PM CDTSpecial Weather StatementLBFDawson31 min
May 24, 12:13 AM CDTSpecial Weather StatementLBFGarfield, Wheeler47 min
May 24, 6:18 PM CDTSpecial Weather StatementLBFFrontier42 min

Nearby

Special Weather Statements in Nebraska, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.